Osaka Journal of Mathematics

Generalized covariation for Banach space valued processes, Itô formula and applications

Cristina Di Girolami and Francesco Russo

Full-text: Open access


This paper discusses a new notion of quadratic variation and covariation for Banach space valued processes (not necessarily semimartingales) and related Itô formula. If $\mathbb{X}$ and $\mathbb{Y}$ take respectively values in Banach spaces $B_{1}$ and $B_{2}$ and $\chi$ is a suitable subspace of the dual of the projective tensor product of $B_{1}$ and $B_{2}$ (denoted by $(B_{1} \hatotimes_{\pi}B_{2})^{*}$), we define the so-called $\chi$-covariation of $\mathbb{X}$ and $\mathbb{Y}$. If $\mathbb{X} = \mathbb{Y}$, the $\chi$-covariation is called $\chi$-quadratic variation. The notion of $\chi$-quadratic variation is a natural generalization of the one introduced by Métivier--Pellaumail and Dinculeanu which is too restrictive for many applications. In particular, if $\chi$ is the whole space $(B_{1} \hatotimes_{\pi}B_{1})^{*}$ then the $\chi$-quadratic variation coincides with the quadratic variation of a $B_{1}$-valued semimartingale. We evaluate the $\chi$-covariation of various processes for several examples of $\chi$ with a particular attention to the case $B_{1} = B_{2} = C([-\tau, 0])$ for some $\tau>0$ and $\mathbb{X}$ and $\mathbb{Y}$ being window processes. If $X$ is a real valued process, we call window process associated with $X$ the $C([-\tau, 0])$-valued process $\mathbb{X} := X({}\cdot{})$ defined by $X_{t}(y) = X_{t+y}$, where $y \in [-\tau, 0]$. The Itô formula introduced here is an important instrument to establish a representation result of Clark--Ocone type for a class of path dependent random variables of type $h = H(X_{T}({}\cdot{}))$, $H\colon C([-T, 0])\to\mathbb{R}$ for not-necessarily semimartingales $X$ with finite quadratic variation. This representation will be linked to a function $u\colon [0, T]\times C([-T, 0])\to \mathbb{R}$ solving an infinite dimensional partial differential equation.

Article information

Osaka J. Math., Volume 51, Number 3 (2014), 729-785.

First available in Project Euclid: 23 October 2014

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G05: Foundations of stochastic processes 60G07: General theory of processes 60G22: Fractional processes, including fractional Brownian motion 60H05: Stochastic integrals 60H99: None of the above, but in this section


Di Girolami, Cristina; Russo, Francesco. Generalized covariation for Banach space valued processes, Itô formula and applications. Osaka J. Math. 51 (2014), no. 3, 729--785.

Export citation


  • H. Brezis: Analyse Fonctionnelle, Collection Mathématiques Appliquées pour la Maî trise., Masson, Paris, 1983.
  • B. Chen and M. Csörgő: A functional modulus of continuity for a Wiener process, Statist. Probab. Lett. 51 (2001), 215–223.
  • P. Cheridito: Mixed fractional Brownian motion, Bernoulli 7 (2001), 913–934.
  • R. Coviello, C. Di Girolami and F. Russo: On stochastic calculus related to financial assets without semimartingales, Bull. Sci. Math. 135 (2011), 733–774.
  • R. Coviello and F. Russo: Nonsemimartingales: stochastic differential equations and weak Dirichlet processes, Ann. Probab. 35 (2007), 255–308.
  • G. Da Prato and J. Zabczyk: Stochastic Equations in Infinite Dimensions, Encyclopedia of Mathematics and its Applications 44, Cambridge Univ. Press, Cambridge, 1992.
  • C. Di Girolami and F. Russo: Infinite dimensional stochastic calculus via regularization and applications, preprint HAL-INRIA,, unpublished (2010).
  • C. Di Girolami and F. Russo: Clark–Ocone type formula for non-semimartingales with finite quadratic variation, C.R. Math. Acad. Sci. Paris 349 (2011), 209–214.
  • N. Dinculeanu: Vector Integration and Stochastic Integration in Banach Spaces, Pure and Applied Mathematics (New York), Wiley-Interscience, New York, 2000.
  • N. Dunford and J.T. Schwartz: Linear Operators. Part I, reprint of the 1958 original, Wiley Classics Library, Wiley, New York, 1988.
  • M. Errami and F. Russo: $n$-covariation, generalized Dirichlet processes and calculus with respect to finite cubic variation processes, Stochastic Process. Appl. 104 (2003), 259–299.
  • G. Fabbri and F. Russo: Infinite dimensional weak Dirichlet processes, stochastic PDEs and optimal control, preprint HAL INRIA, hal-00720490, (2012).
  • F. Flandoli and F. Russo: Generalized integration and stochastic ODEs, Ann. Probab. 30 (2002), 270–292.
  • H. Föllmer: Calcul d'Itô sans probabilités; in Seminar on Probability, XV (Univ. Strasbourg, Strasbourg, 1979/1980) (French), Lecture Notes in Math. 850, Springer, Berlin, 1981, 143–150.
  • F. Gozzi and F. Russo: Weak Dirichlet processes with a stochastic control perspective, Stochastic Process. Appl. 116 (2006), 1563–1583.
  • C. Houdré and J. Villa: An example of infinite dimensional quasi-helix; in Stochastic models (Mexico City, 2002), Contemp. Math. 336, Amer. Math. Soc., Providence, RI, 2003, 195–201.
  • G. Kallianpur, I. Mitoma and R.L. Wolpert: Diffusion equations in duals of nuclear spaces, Stochastics Stochastics Rep. 29 (1990), 285–329.
  • I. Kruk, F. Russo and C.A. Tudor: Wiener integrals, Malliavin calculus and covariance measure structure, J. Funct. Anal. 249 (2007), 92–142.
  • P. Lei and D. Nualart: A decomposition of the bifractional Brownian motion and some applications, Statist. Probab. Lett. 79 (2009), 619–624.
  • M. Métivier: Semimartingales, de Gruyter Studies in Mathematics 2, de Gruyter, Berlin, 1982.
  • M. Métivier: Stochastic Partial Differential Equations in Infinite-Dimensional Spaces, Scuola Normale Superiore di Pisa. Quaderni., Scuola Norm. Sup., Pisa, 1988.
  • M. Métivier and J. Pellaumail: Stochastic Integration, Academic Press, New York, 1980.
  • J. Neveu: Processus aléatoires Gaussiens, Séminaire de Mathématiques Supérieures 34 (Été, 1968), Les Presses de l'Université de Montréal, Montreal, QC, 1968.
  • D. Nualart: The Malliavin Calculus and Related Topics, Probability and its Applications (New York), Springer, New York, 1995.
  • P.E. Protter: Stochastic Integration and Differential Equations, second edition, Applications of Mathematics (New York) 21, Springer, Berlin, 2004.
  • F. Russo and C.A. Tudor: On bifractional Brownian motion, Stochastic Process. Appl. 116 (2006), 830–856.
  • F. Russo and P. Vallois: Forward, backward and symmetric stochastic integration, Probab. Theory Related Fields 97 (1993), 403–421.
  • F. Russo and P. Vallois: The generalized covariation process and Itô formula, Stochastic Process. Appl. 59 (1995), 81–104.
  • F. Russo and P. Vallois: Stochastic calculus with respect to continuous finite quadratic variation processes, Stochastics Stochastics Rep. 70 (2000), 1–40.
  • F. Russo and P. Vallois: Elements of stochastic calculus via regularization; in Séminaire de Probabilités XL, Lecture Notes in Math. 1899, Springer, Berlin, 2007, 147–185.
  • R.A. Ryan: Introduction to Tensor Products of Banach Spaces, Springer Monographs in Mathematics, Springer, London, 2002.
  • S. Ustunel: Stochastic integration on nuclear spaces and its applications, Ann. Inst. H. Poincaré Sect. B (N.S.) 18 (1982), 165–200.
  • \begingroup J.B. Walsh: An introduction to stochastic partial differential equations; in École d'Été de Probabilités de Saint-Flour, XIV–-1984, Lecture Notes in Math. 1180, Springer, Berlin, 1986, 265–439. \endgroup \endthebibliography*